Mysterious Missing Fingerprints
Here's something that sounds like it could come straight out of a James Bond movie: A man trying to get through customs in New York was detained for hours because his fingerprints disappeared.
In a letter published online yesterday by the Annals of Oncology, Eng-Huat Tan of the National Cancer Center in Singapore and colleagues describe the case of a 62-year-old man who traveled to the United States in December 2008 to visit his relatives. He was detained at the airport for four hours because immigration officers could not detect his fingerprints.
It turns out the man had undergone treatment for head and neck cancer, and was taking a drug called capectabine for more than three years to reduce the chances that his cancer would recur. He had developed a mild case of one of the side effects of the drug called "hand-foot syndrome," which is a chronic inflammation of the palms or soles of the feet. The skin can also peel, bleed and develop ulcers or blisters. Together, the effects can apparently eradicate fingerprints.
Tan reports that "loss of fingerprints has been reported by several patients on their blog sites and some have commented on problems passing through USA ports."
In this case, the man was finally allowed to enter the country after customs officers were "satisfied that he was not a security threat," Tan writes.
"He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprint to facilitate his entry in future," he writes.
Tan suggests that other patients taking the drug be warned about this odd potential side effect and think about carrying similar letters.
"It is uncertain when the onset of fingerprint loss will take place in susceptible patients," he says.
May 28, 2009; 7:00 AM ET
Categories: Cancer , Family Health , General Health
Save & Share: Previous: Keeping Kids Safe Around Exercise Equipment
Next: How Much Weight Should Pregnant Women Gain?
Posted by: californicationdude | May 28, 2009 9:17 AM | Report abuse
The comments to this entry are closed.